Sections

Weather Forecast

Close

Medications can be undetected cause of personality changes

Dear Carol: My husband has been diagnosed with a slow-growing type of leukemia that is well controlled by medication. He takes several medications for other health problems, too, but he's doing well physically considering the issues. He's never been easy to get along with because he knows everything and can have an acid tongue, especially toward me. I have stood up for myself when I've needed to, and he used to calm down, and sometimes apologize. Now, though, he's getting far worse. Our grown kids don't want to be around him, and old friends are staying away. He rants at everyone. Is this normal crankiness? — TG

Dear TG: I'm sorry that this tough situation is worsening. What's going on now doesn't sound to me like normal crankiness. An appointment with your husband's doctor is where you'll find the most answers. Perhaps my suggestions below will help you develop a list of questions to ask at the appointment.

• Personality changes are an important clue to overall health, so addressing this is a priority. If you can't talk about these changes in front of your husband, write his doctor a letter ahead of the appointment so that the doctor is fully informed.

• Medications can cause personality changes. I saw this happen in a dramatic fashion with my mother. It's possible that the leukemia drug may have built up over time and could be causing your husband's problems. If the doctor thinks that is the case, there may be a different drug that can be used. It's also possible that medications that your husband's taken for years are interacting with the new medication. His doctor will likely look at this possibility, but you should feel free to ask questions.

• There's a chance that your husband is feeling the effects of his leukemia and doesn't want to admit that he could be losing ground. His specialist may be able to pick up on this. Additionally, the doctor may suggest some counseling to help your husband cope with the reality of his potentially terminal disease.

• Something else to consider: One of the first signs of dementia can be the loss of a filter between what's going on in the brain and what comes out of the mouth. This can also happen after a small stroke or series of mini-strokes. It sounds as if your husband hasn't ever had an efficient filter, or else he simply has a personality that enjoys dominating others. However, since his personality has gotten more aggressive, it's possible that cognitive problems are a contributing factor. His doctor may refer him to a neurologist or psychiatrist to have him tested if other adjustments don't make a difference.

The bottom line is that your husband needs to have medical attention to find out why his lifelong personality, which has been somewhat difficult, has now become intolerable for his family. I hope that his doctor will have some solutions to help your husband feel better. That would obviously be good for the whole family.

Advertisement
randomness